Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


No T Cells, No Meds, High VL
Jun 23, 2004

I will try to make this as brief as possible, but I have not seen anybody else whose disease has followed a similar path. I have been positive since at least 1992. My T-Cells have been less than 50 for 8 years. I have never had an undetectable viral load and am resistant to every med out there. I have had kidney failure twice (due to meds). I lost my right eye and sinuses to aspergillus 5 years ago. It was lodged in my sinuses and I was told that I was a dead man (had no T cells at the time of surgery), but they took out the eye and treated my with IV amphotericin for a long time, which somehow I tolerated. I survived and am doing quite well. I have gained back all the weight I lost. I feel strong and have not had another OI since then except that I have CMV retinitis in my left eye which has been controlled first with injections and now it has been totally suppressed by Valcyte for the past 2 years. My current CD4 level is 2, VL is 150000. For AIDS meds, I have been taking 3TC only, since my last kidney failure 2 years ago. I also take Bactrim, Diflucan, Sporanox, Biaxin, Cipro and Valtrx. My Doc says the 3TC will keep my virus weakened, rather than allow the more dangerous wild type to reemerge. My Doc wants me to start on T-20 and Tripranivir. I question whether or not to go back on meds at all, since I do not see my health declining at this moment and I feel that maybe I should wait until I really need these drugs rather than starting them now and possibly using up what could be the only two drugs that I may not be resistant to. My question is two-fold. First, have you heard of any other case like mine and secondly, do you think I should go on these meds now or wait until later? Thanks for all the help you have provided to our community over the years.

Response from Dr. Henry

Wow-impressive incredible story. If you have very high level persistent PI resistance it is unclear how much tipranavir would help. You might ask your HIV doc to see if any of the chemo-kine receptor inhibitor studies are opening soon in your area (some allow T-20 and optimized background regimen). Whether you should go back on meds depends on many factors including side effects you have experienced in the past, the degree of prior experience and documented resistance, etc. I have patients who I recommend waiting in your situation and some that we took the plunge and committed to treatment more urgently. KH



Previous
SLEEPING PROBLEMS
Next
General prognosis of recently diagnosed Full blown AIDS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement